I am trying to write a timeline, but it turns into a convoluted book but, apparently, my mommy has come out of her fog. The quick version is - morphine really, really, really messes her up. Or Seroquel is *that good*. Or both.
She'd always been *kind of* remembering stuff since her brain took the sharp turn in September, but she had been also *kind of* losing the ability to remember new things well (or a very selective memory, lets say) since the pandemic started.
BUT she'd also been super anxious/depressed/developed insomnia during the pandemic and being quarantined p much in her IL apartment. And she lost two sons and a daughter in law to the pandemic, and then her eldest brother this July. It's really hard to figure out what's been causing what in all of this, really, in regard to the mental disturbances (delusions etc.), and the anxiety, and the depression, etc.
It seems that two thinks have brought her blinking back out into the sunlight: 1) less morphine. Despite 5mg being pretty teeny (isn't it about the average Tylenol 3 strength dose). Her brain could NOT handle that every 4-6hrs. Her lungs were HORRIFIC from sept-December, she needed it, in that sense, but her brain was totally checked out.
It was only when at one point in December she suddenly stopped the endless panting, and so didn't seem to need it so I didn't administer it, and she didn't have any during waking hours (only a dose before bed), and suddenly was sober and mostly mentally normal. Had even remembered being here in July, described the things she believed to the core of her being two days ago as "dreams," etc. Discussed it with the hospice nurse and it was that hard question of... have her mentally clear but in agony trying to breathe at the time, or the opposite, etc.
I think the Seroquel (and it’s not any ridiculous dosing. It’s 37mg/d basically) must now be controlling / relieving a bit of her depression/anxiety. We have always had horrible luck with SSRIs etc. that her family doctor was trying to put her on in 2020, 2021, and Elavil was also a big no-go with her ... basically, she forgot the name of my father on it, which, yeah, she didn't want that anymore. That’s when I realized her family dr had raised the dose of that from 10mg, that was working, to 25mg for *no reason I can discern, as the 10mg was working*. my mom had stopped taking it "because I didn’t like how it was making me feel". but she never told me she stopped taking it. So, when she moved in I was giving it to her.
So much was going on at once, pharmaceutical, mental/social, etc. the hospice nurse is saying that it is more likely I figured things out way faster and more efficiently than any doctor could as I was monitoring her every day and a Dr. can basically only make a 5-minute guess every month or so, and that’s only if they SEE the patient every month or so and they report what’s up.
I just can't imagine only morphine would take a very intelligent but tired and out of breath woman and turn her into someone who wrenches the phone case off her phone "because I need to work it from the back" (no idea) or point at a weather station clock temperature gauge and ask why her pulse-ox is at 76. I mean that really doesn't seem like any kind of symptom from an opiate to me. So, I have no clue what the heck is going on and I'm trying to comfort myself with the thought that I don't think many people WOULD know what was going on.
Well, my hubby and I were both able to leave the house together for the first time since November 6th or so. There's been no one in the family able or willing to help me and 34$/hr. is a lot of money to pay out of pocket for a sitter. In October if I walked behind her recliner, she would howl that I stopped existing pretty much, and she was again able to just text me from her phone that she was fine while I was obsessively panicking the whole time I was out.
Just wanted to share some good news <3
Bandy -- yeah, meds are a bundle of benefit versus risk, always. I have been on opiates myself for pain management for a very long time .. but I suppose I am (or at least started out as, ha!) someone with a much younger brain, who at worst slurred and laughed a bit too hard at South Park cartoons or whatever on the medication. She'd used ativan before and other benzodiazepines, but there was like a year-plus period between the last time she use them and then hospice.
As the whole thing, when it happened, looked like my mom neatly set her affairs in order (like seriously, she went over "here is the paperwork, here is what you do, make sure you order everything you will need from hospice, ok? You're good? Okay, good...")and then the next day had a very sharp rapid nervous breakdown looking incident and then stayed loopy for months...
This is why i know we're not simple machines that follow simple outcomes from simple inputs. a pain med isn't automatically going to relieve pain, a nerve med isn't going to automatically remove anxiety.
And if I hear "Well, it is generally well tolerated in the elderly..." one more time I'm going to have to be physically restrained.
(hospice staff did not say that, the hospice nurse has been fantastic and she listens to me and immediately helps me brainstorm, she's even accessable to me 24/7(ish) through texting. )
It is very likely there is an undercurrent of something there, but I would prefer it stay as much of an undercurrent as possible for her comfort -- also we can now kind of.. prepare her for what her mental state is going to be, if I need to give her a full dose during a bad breathing period. ( she is still getting the full dose before bed -- without it, she still can't stay asleep longer than an hour. which is an issue shes had for over a year plus with her COPD)
Knowing what's going on is SO IMPORTANT while on meds. I just remember thinking I was literally dying while on ketamine. I wasn't told I was put on ketamine. So had just woken up from a surgery feeling completely paralyzed (and theyd just put rods in my C-spine) so, rightfully, I was panicking so hard I think I nearly went into afib or something. Wasn't until about 12hrs after I woke up a nurse told me I was on ketamine, at that point I started howling for them to turn off the drip and take me off of it o.o (weirdly I did get the after -effect of better memory for a few months but.. yeah. Not a fair tradeoff for thinking I woke up a quadrapalegic <3)
I knew a couple that the MIL did not like the husband and showed her dislike. She was having some kind of problem so they took her off all her meds and allowed her to dry out and then were going to start with 1 at a time to see which one was causing the problem. The husband told me his MIL was being so nice to him he kind of hoped they wouldn't put her on any medication.